Why am I having high bpm?

Background: Around thanksgiving, I passed out while driving. ER doctor diagnosed me with bradycardia and vasovagal syncope. Two weeks later, during a tilt table test, my heart paused for 8 seconds and the next day, they implanted a pacemaker.

It's been 9 weeks since my pacemaker implant and for the past week. I have been having palpitations and chest pains on my left side and also a burning sensation sometimes to the right of my pacemaker.

Today, I borrowed my son's Apple Watch to check my heart rate and it was averaging 108bpm over 30 seconds.I was standing but had not done any exercise or activity to justify the high rate. I sat down and did the test again and it read 78bpm. I did it a third time standing up and it averaged 110bpm.

I then cross checked with a blood pressure monitor that showed my sitting pulse as 75bpm so the Apple Watch appears to be correct.

I have an appointment with my primary care doctor on Friday for something else but is this something I need to see my cardiologist or EP doctor for ASAP?


3 Comments

Get yourself a chest strap HR monitor

by ar_vin - 2020-02-27 00:35:53

The wrist worn HR monitors are notoriously inaccurate; I'd suggest getting a chest strap HR monitor such as a Polar (H10, H9) or Wahoo (TICKR, TICKR X). 

Most HR monitors can't detect PVCs and other weird beats and might show a higher heart when you're experiencing those. It's also likely that rate response is turned on for your PM. For instance, with my current settings my HR jumps to 115 as soon as I walk ten steps or more just around the house. That is by design - it took me a while to get used to the higher HR setting. But I need that setting to be able to run and hike up big hills for hours at a time which I do often. It took me almost six months of tweaking to get settings that work for most of my hikes, runs etc

It can take several weeks or months to figure out settings for your PM. Best for you to look at the PM manuals from the vendor website and talk to your EP/PM clinic. It's a process of trial and error and not a science.

It's been just around two months since your implant; it can take that long for the PM to "settle" and your heart to adapt to the PM pacing it. It's not uncommon to feel palpitations, twinges, soreness around the implant site etc.

It's best to talk directly to your EP's office about any concerns/issues related to your PM. Your primary care physician is unlikely to be of much help.

Meanwhile, please feel free to ask more questions.

 

High BPM

by Gemita - 2020-02-27 07:52:20

Hello Cagedliberty,

In my opinion, it is "symptoms" that would determine whether or not I raise the issue with my EP.  If my symptoms are affecting me and are a cause for concern, then yes, I would contact my EP.  

I found that for some months after PM implant I was running at high rates and having more than usual palpitations.  I put it down to trauma of implant, attachment of leads, being paced for the first time and my heart being angry with me for putting it through all this !  In fact I posted here on this site about nocturnal tachycardia.  Within a few months and with a change/reduction in medication, it became less of a problem.

Chest pain, if new, should never be ignored, that is what my doctors keep telling me and should be reported.  If it seems to be coming from the PM pocket alone, then this may be normal, although if you notice any redness, oozing from the wound area, or unusual burning this could indicate an infection.  I can still get chest pain (mainly mid central) from my arrhythmias, especially when they cause high heart rates.  I need to rest when this occurs to help bring my rates down, although my beta blocker is on the whole effectively doing this now without any input from me.

Monitoring during arrhythmias can be very hit and miss in accuracy, especially with BP monitors.  I usually manually check my pulse for irregular rhythms, speed of arrhythmia.  But on the whole I can tell when my heart is speeding and whether the arrhythmia is regular or irregular.  And my symptoms alone will tell me whether there is anything concerning going on.  If I become breathless, dizzy, get chest pain and feel weak I immediately know my heart is really struggling to pump blood to my organs.  Conversely if I feel my heart speeding up, then slowing but have no other symptoms, I can usually ignore it and carry on as usual unless the tachycardia becomes prolonged and deteriorates into an "irregular" heart rhythm.  That usually affects me and I need to slow down, lie down or fall down.  I too have syncope (swallow syncope mainly).

I was thinking about getting the new 6 lead Kardia monitor but it hasn't been fully tested for patients with pacemakers.  Some say it still works very well (if we can learn to read our own ECG).  In the meantime I follow my instinct and trust my own body to tell me when it is time to act.  Good luck

Vasovagal syncope.

by Graham M - 2020-02-28 18:30:04

As you probably already know, vasovagal syncope is not a primary heart problem, but a problem with your vagus nerve.

If the heart did not have any nerves attached to it (as in people who have had heart transplants), it would beat naturally at around 100 bpm.  In normal people, however, the vagus nerve acts on the heart to reduce the resting heart rate to about 60 to 80 bpm.  Other nerves, together with the vagus, act to control your heart rate so that it can increase and decrease when necessary.

In vasovagal syncope, the vagus nerve is over stimulated and this causes the heart rate to drop significantly (bradycardia), and it also causes dilatation of peripheral blood vessels so that blood pools in the legs.  The overall result is that there is not enough oxygen reaching the brain and you faint.  The nitroglycerin they gave you during your tilt table test was not to increase your heart rate, but to dilate the peripheral blood vessels and simulate a vasovagal episode.  They then used atropine to reverse it.

There are several triggers for vasovagal syncope, and anyone can have an episode, but some people,  are unusually prone to attacks, or may have attacks in dangerous circumstances (e.g. when driving).  Treatment is needed in these situations, and the best form of treatment is a pacemaker to prevent the bradycardia.

You may not have had anything wrong with your heart to begin with, but you now have two electrodes screwed into your heart muscle, and its not surprising that you are having rythm disturbances - it takes several months for your body to adapt to having a pacemaker.

I wouldn't worry too much about your heart rate - a resting rate between 60 and 80 is normal and 110 is not dangerously high unless it is continuously at that rate.

I have had a PM for just over 6 months now, for bradycardia due to Type 2 AV block, and for the first few months, my heart rate was quite high - 80 to 85 at rest and well over 100 after the slightest exercise. After about 6 weeks, I had an episode of palpitations that lasted for about 10 minutes and scared the life out of me. I am pleased to say that it has now settled down so that as I write this, my HR is 74bpm.

As usual, if you have any concerns, then the best people to ask about them are your cardiologist and EP.

Best wishes

Graham.

 

You know you're wired when...

Your kids call you Cyborg.

Member Quotes

I am an avid scuba diver.